Hail, Murray
- When
- August 4, 11:30 PM CST
- Where
- Murray County, 4.15 mi N of Currie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.130, -95.670
Thunderstorms produced marginally large hail in Murray and Cottonwood Counties in southwest Minnesota near midnight on August 4th/5th, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail in Murray and Cottonwood Counties in southwest Minnesota near midnight on August 4th/5th, 2013.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 10:00 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 PM CDT SUN AUG 4 2013 .UPDATE... ISSUED AT 928 PM CDT SUN AUG 4 2013 SHOWER AND THUNDERSTORM COVERAGE AND LOCATION WAS WELL HANDLED BY EARLIER FORECASTER AND WILL SIMPLY CONTINUE TO KEEP THE LOCAL CONCENTRATIONS OF ACTIVITY CURRENT IN THE GRIDS. HOWEVER THE FORECAST GENERALLY LOOKS GOOD WITH CONTINUED SCATTERED SHOWERS AND STORMS DEVELOPING AND MOVING FROM THE NORTHWEST TO NORTHEAST AND EAST CENTRAL PARTS OF THE AREA TONIGHT. LESS SURE ON PROJECTED ACTIVITY IN THE EXTREME SOUTHWEST...BUT ENOUGH THREAT OF SPOTTY STORMS NORTH OF CURRENT ACTIVITY MOVING INTO CENTRAL NE TO KEEP THE 30 PERCENT GOING FOR GREGORY COUNTY. TEMPERATURES AND WINDS CONTINUE TO LOOK GOOD...WITH THE CLOUD COVER...WARMER AIR...AND HIGHER DEW POINTS...TEMPERATURES SHOULD NOT DO ANY OSCILLATIONS OR QUICK DROPS AS WE HAVE HAD ON THE PAST COUPLE CLEAR COOL NIGHTS. ONE STORM IN MURRAY COUNTY PEAKED ENOUGH FOR SOME PEA SIZE HAIL AND THAT LOOKS ABOUT TOPS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 341 PM CDT SUN AUG 4 2013 AT LAST...MOST PRECIPITATION HAS ENDED FOR THE TIME ACROSS THE AREA WITH FIRST COUPLE OF WEAK WAVES NOW CYCLED PAST THE AREA. A FEW MID LEVEL SHOWERS WITH INFREQUENT THUNDER CONTINUE THIS AFTERNOON ALONG AN AXIS FROM KPIR TO KHON...ON NOSE OF STEEPER MID LEVEL LAPSE RATES WHICH HAS BEEN SHIFTING EVER SO GRADUALLY EASTWARD THROUGH THE DAY. THERE CONTINUES TO BE A UPSTREAM WAVE TRAIN OF SMALL SCALE DISTURBANCES...SEVERAL SIMILAR THE PAST FEW DAYS WHICH HAVE BEEN CREATING ISSUES WITH OPERATIONAL MODELS IN TERM OF CONVECTIVE DEVELOPMENT AND TIMING. THE STRONGEST OF THE SET NOTED IN NORTHEAST MONTANA...WITH SMALLER WAVES MOVING INTO WESTERN SOUTH DAKOTA AND UP THROUGH UTAH. THE STRONG WAVE WILL LIKELY SET OFF THE MOST SIGNIFICANT COVERAGE OF CONVECTION TO THE NORTH AND WEST DURING THE EVENING...WHICH WILL DIVE EAST AND SOUTHEAST TOWARD SOUTHERN MINNESOTA THROUGH THE NIGHT. THIS ON NOSE OF INCREASING LOW LEVEL JET THIS EVENING...AND IN LOCATION MORE STRONGLY FORCED BY DYNAMICS OF THE NORTHERN WAVE. ALSO WATCHING MORE SUBTLE DISTURBANCES TO INITIATE CONVECTION MORE ACROSS WESTERN SOUTH DAKOTA...WHICH WOULD HAVE A TENDENCY TO DIVE TO THE SOUTHEAST AND GLANCE THE FAR WESTERN CWA WITH SUPPORT OF BETTER THERMODYNAMICS. SHOULD BE A FEW STORMS EARLIER EVENING WHICH MOVE TOWARD THE WEST LATE IN THE EVENING...AND ANOTHER FLAREUP LATER IN THE NIGHT INTO EARLY MONDAY MORNING WITH THE SECOND WAVE. NOT OUT OF THE QUESTION THAT ACTIVITY MAY SPLIT NORTHEAST AND SOUTHWEST OF THE MITCHELL TO SIOUX FALLS TO STORM LAKE LINE BETWEEN THE TWO INITIATED SYSTEMS. ON MONDAY...EXPECT THE THREAT FOR PRECIPITATION DIMINISH AFTER EARLY DAY COMPLEX BRUSHING THE SOUTHWEST AND LINGERING IMPACT OF NORTHEAST SYSTEM. CLOUDS...SOUTH WIND FLOW...AND INCREASED LOW LEVEL MOISTURE SHOULD HELP TO ELEVATE LOWS MORE TOWARD NORMALS TONIGHT...MAINLY LOWER TO MID 60S. MONDAY HAS POTENTIAL TO BE A SOMEWHAT WARMER DAY...BUT KEPT THINGS A LITTLE LESS THAN FULL MIXING POTENTIAL WITH CLOUDS AROUND AT LEAST EARLIER IN THE DAY...BUT UPPER 70S TO MID 80S LIKELY EVEN IF ENDS UP MORE CLOUDS THAN EXPECTED. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 341 PM CDT SUN AUG 4 2013 COLD FRONT DROPS THROUGH THE AREA ON TUESDAY...REACHING OUR NORTHWEST BORDER AROUND MID-DAY AND EXITING TO THE SOUTHEAST BY AROUND MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT IN OUR WESTERN HALF BY LATE TUESDAY MORNING AND BECOME MORE NUMEROUS AS ACTIVITY SPREADS EASTWARD. WITH GOOD MODEL AGREEMENT WITH THE TIMING OF THIS SYSTEM...WENT AHEAD AND BUMPED POPS UP TO LIKELY. THE BEST INSTABILITY IS EXPECTED NEAR THE MISSOURI VALLEY REGION WHERE DEWPOINTS COULD PUSH NEAR 70 BY AFTERNOON...HOWEVER BETTER DYNAMICS WILL PASS NORTH OF THIS AREA...NEAR HIGHWAY 14 AND IN SOUTHWEST MINNESOTA. BULK SHEAR IS PRETTY STRONG AREA-WIDE AT AROUND 40 KT OR SO. BEST POTENTIAL FOR SEVERE STORMS WILL BE ACROSS THE JAMES VALLEY AND SOUTHEASTWARD ALONG THE MISSOURI VALLEY AND NORTHWEST IOWA...HOWEVER CANNOT RULE OUT VERY ISOLATED ACTIVITY ELSEWHERE IN THE CWA. PRECIPITATION SHOULD END WITH THE FRONTAL PASSAGE TUESDAY NIGHT. A COOL AND RELATIVELY DRY PATTERN IS LOCKED IN FOR THE REST OF THE WEEK AS A BROAD TROUGH WOBBLES OVER SOUTH CENTRAL CANADA AND THE UPPER MIDWEST THROUGH THE WEEKEND. WITH NO REAL ORGANIZED BOUNDARIES OR SHORTWAVES EXPECTED AND A DIMINISHED LOW LEVEL JET... PRECIPITATION CHANCES WILL BE MINIMAL. COULD POTENTIALLY SEE THE TAIL END OF A WAVE ON THURSDAY AND THURSDAY NIGHT...HOWEVER MODELS ARE TRENDING TOWARDS DIRECTING THE ENERGY NORTH OF THE FORECAST AREA WITH A SECONDARY WAVE PASSING TO OUR SOUTH. HIGHS WILL REMAIN BELOW NORMAL AND PRIMARILY IN THE 70S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1100 PM CDT SUN AUG 4 2013 SCATTERED CONVECTION REMAINS MOST LIKELY TO THE NORTHEAST OF KHON/KFSD TAF SITES...AS MID LEVEL WAVE IN NORTH DAKOTA TRACKS INTO MINNESOTA. STILL A POTENTIAL FOR ISOLATED DEVELOPMENT SOUTHWARD INTO MODEST LOW LEVEL JET AND AXIS OF ELEVATED INSTABILITY OVER SOUTHEAST SOUTH DAKOTA PRIOR TO 12Z. CONFIDENCE IN THIS DEVELOPMENT NOT GREAT GIVEN WEAKENING OF WESTWARD EXTENT OF ONGOING ACTIVITY AS IT DROPS INTO NORTH CENTRAL SOUTH DAKOTA...AND OPTED TO LEAVE THUNDER OUT OF KHON/KFSD FOR THIS FORECAST. WILL MONITOR CLOSELY FOR DEVELOPMENT THOUGH...AND AMEND IF NEEDED. MVFR-LOCALLY IFR VISIBILITY/CEILINGS POSSIBLE WITH ANY OF THE OVERNIGHT STORMS...AGAIN WITH THE GREATER POTENTIAL FOR THESE CONDITIONS NORTHEAST OF TAF SITES. MODELS STILL SHOWING POTENTIAL FOR MORE WIDESPREAD MVFR-IFR CEILINGS AND POSSIBLY VISIBILITY TO DEVELOP THROUGH THE EARLY MORNING HOURS. IF THIS DOES DEVELOP AS EXPECTED...WOULD PERSIST INTO THE MID-LATE MORNING HOURS /14Z-16Z/...WITH VFR CONDITIONS EXPECTED TO DOMINATE THROUGHOUT THE AREA AGAIN AFTER 18Z-19Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE... SHORT TERM...CHAPMAN LONG TERM... AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 621 PM CDT SUN AUG 04 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 621 PM CDT SUN AUG 04 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...WITH THE BEST CHANCE FROM EAST CENTRAL SOUTH DAKOTA... INCLUDING BROOKINGS AND DE SMET...INTO SOUTHWEST MINNESOTA. STORMS OVER THE REST OF THE AREA WILL BE POSSIBLE BUT SHOULD STAY ISOLATED. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING INTO TUESDAY NIGHT. SOME OF THESE COULD POTENTIALLY BE SEVERE...WITH THE BEST THREAT ALONG AND WEST OF THE JAMES RIVER...AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471856, 471858.